Kentucky, 2022

Hail and Damaging Winds in Kentucky, March 23, 2022

March 23, 2022 · NWS JKL · 7 events in 5 counties and zones

A strong occluded low pressure system was traversing the Mid-Mississippi Valley very slowly during the day on March 23. From this occlusion, a cold front draped southward, intersecting Kentucky and slowly shifting eastward throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong occluded low pressure system was traversing the Mid-Mississippi Valley very slowly during the day on March 23. From this occlusion, a cold front draped southward, intersecting Kentucky and slowly shifting eastward throughout the day. The airmass ahead of this cold front was warm and unstable, with strong SW flow bringing an influx of moisture and warm air. As the cold front slowly neared throughout the afternoon hours, showers and thunderstorms began developing. Some of these storms became severe, producing both large hail and damaging wind gusts across parts of Pike, Letcher, Knox, Magoffin, and Breathitt Counties. Storms quickly dissipated as the cold front finally moved through the eastern portion of the state during the evening hours, exiting into the Virginia's. Colder and more stable air then filtered in behind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 23, 1:36 PM EST, 13 minutes earlier.

Area forecast discussion, Mar 23, 1:36 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
236 PM EDT Wed Mar 23 2022

.UPDATE...
Issued at 200 PM EDT WED MAR 23 2022

Storms are popping up quickly now with a tendency to spin so we
have been quick to issue SPSs for most of the showers and then
looking for tor possible SVRs as the storms get stronger. The
shear may be limiting the upscale growth of the mini-supercells
preventing more confidence in seeing a strong enough cell for
tornadoes. SPC has highlighted the area for a potential watch, as
well. Either way the threat will be with us for the next few
hours so have hit it hard in the grids as well. These updates have
been sent to the NDFD and web servers.

UPDATE Issued at 1040 AM EDT WED MAR 23 2022

14Z sfc analysis shows a mature area of low pressure easing into
the western Ohio Valley with its occluded front starting to enter
western Kentucky from the west. This places eastern Kentucky in
the system's warm sector with an opportunity to destabilize as the
morning rains have moves off to the east and mostly dissipated
over the JKL CWA. Some airmass showers are around currently, but
indications are that more convection will develop over the next
several hours and may become severe with the parameters favorable
for supercells to develop and CAMs suggesting a couple are
possible in our northwest portion of the CWA. SPC has upped a
portion of the area to Slight Risk along with a 5 percent risk of
tornadoes. Accordingly, have updated the grids and HWO for this
heightened concern along with sending out a partner email and
social media post for the severe threat. Did add the severe
potential to the wx grids via the SREF and carried those through
into the ZFP. Did also fine tune the PoPs with the latest from the
CAMs consensus and also to beef up thunder chances. Additionally
the latest T/Td obs and trends were included in those grids. These
updates have been sent to the NDFD and web servers along with a
freshened ZPF, SAF, and HWO.

UPDATE Issued at 725 AM EDT WED MAR 23 2022

A lull in showers is found across the western fringes of the CWA
and into portions of Central Kentucky. As such, have fine tuned
PoPs and sky grids to fit current radar/satellite trends. Winds
have also been a bit slower than forecast for valley locations
through the past couple of hours, but are starting to increase
across the area. Anticipate this trend to continue through the
morning and into the afternoon. The latest T/Td obs have been
loaded and blended, with the remainder of the forecast on track.
Updates have been sent to NDFD and Webfarms.

&&

.SHORT TERM...(Today through Thursday)
Issued at 430 AM EDT WED MAR 23 2022

A series of upper level waves remain planted within a large trough
over the Mid Mississippi and up through the Upper Great Lakes. This
has been the focal point for showers through early this morning, as
an occluded front associated with the parent surface low pushes
through Western Kentucky, while Eastern Kentucky sits within the
warm sector. This has allowed for the continuation of southeast
winds early, but should continue to shift more south/southwesterly
over the next few hours as a cold front approaches from the west. A
LLJ of 40-50 kts, combined with a strong upper level jet streak
racing across the Ohio Valley and down through the Lower Mississippi
Valley, has kept winds breezy overnight, especially for ridgetops,
and that will continue to be the case through this afternoon. As
with the previous forecast, have blended wind gusts closer to the
90th percentile, ranging from 25 and 35 mph, with isolated instances
of higher gusts possible atop the highest of terrain. Will continue
to message higher wind gusts within the HWO and FWF, but given the
current forecast is just under criteria, will hold from anything
further for now.

A large swatch of light showers will continue to push eastward the
next few hours, with some clearing expected to take place across the
eastern half of the CWA mid morning and into the early afternoon.
This could allow for some destabilization with the help of daytime
heating, with soundings suggesting MU CAPE between 300-600 J/kg and
shear between 50-60 kts. Hi-Res guidance, namely the HRRR,
highlights the opportunity for a few cells developing ahead of the
approaching cold front, which could tap into the better instability
and squeak out a strong to marginally severe storm or two. With that
said, the latest CAMs have been over doing some of the convection
across the Tennessee Valley and south as of 8z.

Drier conditions, though the presence of low level cloud cover, will
find us overnight tonight and into Thursday morning. Wrap-around
isolated showers will be possible into Thursday afternoon and
evening for the Bluegrass and far northwest, otherwise the bulk of
activity stays to the north and west. As far as temperatures,
another warm and breezy one today with highs in the mid and upper
70s. With the passing front, cooler air will advect in overnight
bringing lows in the low to mid 40s. A few of the eastern valleys
could fall off with better clearing tonight, but could depend on how
breezy things are early on. Thursday will then feature a more
seasonable day, with highs in the mid 50s to low 60s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 445 AM EDT WED MAR 23 2022

The consensus of the guidance is that an upper level ridge is
expected to be centered near Hispaniola and extend north into
portions of the western Atlantic while another ridge is expected to
extend from the eastern Pacific and into the western Conus to begin
the period. In between these two ridges, an upper level low is
expected to be centered over Ontario with an associated mid level
trough south to the lower MS Valley. Several weaker disturbances are
expected to rotating around the upper low a that point with one
initially nearing the Lower OH Valley form the Mid MS Valley region.
Further upstream, a shortwave trough is expected to be approaching
the Northern Plains/upper MS Valley as the period begins. Also to
begin the period, a sfc low is expected to be centered over the Mid
Atlantic states with a clipper system working into the piedmont
region that will have crossed East KY prior to the start of the
period.

The upper level low is expected to meander from the Great Lakes to
Ontario and portions of Quebec through Friday. Another disturbance
rotating around this circulation should move across the OH Valley to
begin the period, moving east of the area on Friday. Meanwhile, the
next upstream shortwave is expected to close off as it moves into
the upper MS Valley on Fri. This upper low should move southeast
across the Great Lakes and OH valley region Fri night into Saturday.
A cold front associated with this system should approach East KY on
Fri evening and cross the area Fri night to early on Sat.

As the trough axis works northeast of the area to begin the new week
on Sunday, northwest flow aloft will persist across the OH Valley
between this trough and upper level ridging over the western Conus
to Plains. A cold front should sag south across the area on Sun to
Sun evening as well, before stalling across the Southeast.
Uncertainty with the upper pattern increases early next week with
some degree of ridging shifting east across the Plains and nearing
the MS Valley by Mon night. The consensus is for the ridging to
shift into the eastern Conus and continue to flatten. An upper level
trough that is expected to have moved into the western Conus Sun or
Sun night should work across the western Conus to begin the week and
eventually move toward the Plains/central Conus possibly as an upper
level low to end the period. As this trough eventually moves toward
the Plains and central Conus, sfc low pressure should begin to
organize over the Plains later Mon into Tuesday, before tracking
toward the Great lakes and  OH Valley. This scenario should lead to
the stalled boundary over the Southeast lifting northeast into the
OH Valley as a warm front. As that system moves into the eastern
Conus at midweek, a cold front could approach East KY to end the
period.

Disturbances moving through the upper level trough followed by the
upper level low to begin the weekend will lead to a period of
unsettled weather with shower chances to begin the long term period.
Temperatures will also average below normal as well. As the mid
level trough axis moves east of the area on Sat evening/Sat night
chances for showers will diminish.

Chances for precipitation will return to end the period as the warm
front lifts north across the area and the upper trough approaches
and the associated sfc low moves into the eastern Conus.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 235 PM EDT WED MAR 23 2022

VFR conditions can be expected through a majority of the period,
winds will be out of the south/southwest blowing between 10 and
20 kts, with gusts up to 30 kts possible into the early evening.
Scattered to numerous showers will continue to develop this
afternoon and quickly moving through the area off to the
northeast. If showers or thunderstorms do pass near to over a
terminal, a brief reduction in ceilings and visibility is
possible. Winds will then begin calming down after sunset,
generally blowing less than 10 kts while skies remain VFR through
the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...BB
LONG TERM...JP
AVIATION...JP/GREIF
Hazardous weather outlook, Mar 23, 8:30 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
930 AM EDT Wed Mar 23 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241630-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
930 AM EDT Wed Mar 23 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today, mainly during the
afternoon and early evening hours. A few of these storms could
become severe with all threats possible including large hail,
damaging wind gusts, and even a tornado or two. The best potential
for severe weather will exist primarily for the northeast portion
of the area or generally east of a line from Morehead to Hazard.

In addition, winds could gust to between 30 and 35 mph this
afternoon outside of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Spotter activation is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in reports of severe weather this
afternoon and evening.

BB/GREIF

In the hours before

Special weather statement, Mar 23, 12:59 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
159 PM EDT Wed Mar 23 2022

KYZ086>088-116-117-231845-
Clay KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
159 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of Harlan, Bell, east
central Knox, southwestern Leslie and southeastern Clay Counties
through 245 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cubage, or 11 miles southeast of Pineville, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pathfork, Hensley Store and Martins Fork around 205 PM EDT.
  Wallins Creek, Kentenia, Tremont, White Star, Coldiron,
  Teetersville, Molus, Mary Alice, Tacky Town and Liggett around 210
  PM EDT.
  Harlan, Loyall, Baxter, Sunshine, Harlan Gas, Clovertown, Elcomb,
  Kitts, Tway and Golden Ash around 215 PM EDT.

Other locations in the path of this storm include Bledsoe, Rosspoint,
Putney, Ages, Mozelle, Verda, Kildav, Bailey Creek, Warbranch and
Nolansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8389 3707 8356 3687 8295 3685 8301
      3685 8307 3678 8313 3674 8314 3670 8334
      3667 8343 3667 8353 3662 8364 3658 8369
TIME...MOT...LOC 1759Z 211DEG 50KT 3668 8351

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Mar 23, 1:03 PM EST, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
203 PM EDT Wed Mar 23 2022

KYZ044-050>052-060-231830-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Fleming KY-
203 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery, southeastern Bath, central Menifee, southeastern Fleming
and southwestern Rowan Counties through 230 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clay Lick, or 7 miles west of Frenchburg, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail. Rotation
         has been indicated within this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frenchburg, Olympia Springs, Sudith, Crooks, Preston, Bourbon
  Furnace, Kendall Springs and Ratlitt around 210 PM EDT.
  Marshall, Young Springs, Olympia, Peasticks, Craigs and Slate
  Valley around 215 PM EDT.
  Salt Lick, Midland, Moore's Ferry, Polksville, Cogswell and Yale
  around 220 PM EDT.

Other locations in the path of this storm include Ramey, Farmers,
Freestone, Bluestone, Grange City, Morehead, Hilda, Sharkey, Brandy,
Rodburn, Clearfield and Ringos Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 8331 3787 8370 3791 8376 3792 8376
      3792 8377 3799 8389 3831 8362
TIME...MOT...LOC 1802Z 218DEG 40KT 3798 8375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Mar 23, 1:07 PM EST, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
207 PM EDT Wed Mar 23 2022

KYZ080-085-086-116-231845-
Whitley KY-Clay KY-Knox KY-Laurel KY-
207 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of southeastern Laurel,
northwestern Knox, northeastern Whitley and southwestern Clay
Counties through 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockholds, or 8 miles northeast of Williamsburg, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodbine, Wilton and Indian Creek around 210 PM EDT.
  Moore Hill, Bertha Station, Rossland, Arkle, Barton, North Corbin
  and Dishman Springs around 215 PM EDT.
  Gray, Dorthae, Garrich, Bentley Station, Emmanuel, Lowell and
  Baileys Switch around 220 PM EDT.
  McHargue, Lynn Camp, Knoxfork, Lily, Cranes Nest and Jarvis around
  225 PM EDT.

Other locations in the path of this storm include Tuttle, Cane
Creek, Levi Jackson S.P., Gibbs, Fariston, Tedders, London-Corbin
Airport, Fletcher, Sublimity City, Lida, Lake, Sasser, Blackwater,
Maplesville, Deer Lick, Marydell, Bush, Langnau, Pigeonroost, Byron,
Portersburg, Urban, Crawford, Hooker, Herron, Sibert and Hima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 8404 3682 8424 3724 8403 3712 8373
TIME...MOT...LOC 1806Z 207DEG 34KT 3685 8410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, Mar 23, 1:24 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
224 PM EDT Wed Mar 23 2022

KYZ058>060-108-111-231900-
Menifee KY-Lee KY-Estill KY-Powell KY-Wolfe KY-
224 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of eastern Powell,
central Estill, southwestern Menifee, western Lee and northwestern
Wolfe Counties through 300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crystal, or 8 miles east of Irvine, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail. Rotation
         has been indicated with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rogers Chapel, Standing Rock, Leeco, Zachariah, Zoe and Whisman
  around 230 PM EDT.
  Slade, Natural Bridge S.P., Glencairn, Lombard, Rogers, Torrent,
  Bowen, Cat Creek, Rosslyn and Booth around 235 PM EDT.
  Haystack, Nada, Koomer Ridge Campground, Jenson, Pine Ridge and
  High Falls around 240 PM EDT.

Other locations in the path of this storm include Campsites in the
Indian Creek area of the Daniel Boone National Forrest, Red River
Gorge, Fagan and Calaboose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 8385 3763 8401 3794 8372 3778 8348
TIME...MOT...LOC 1823Z 219DEG 39KT 3768 8381

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Mar 23, 1:27 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
227 PM EDT Wed Mar 23 2022

KYZ104-231900-
Elliott KY-
227 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of Elliott County
through 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandy Hook, moving northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bruin around 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
      3817 8298 3818 8292 3816 8291 3801 8308
      3800 8311 3800 8312 3811 8327 3813 8325
      3813 8322 3817 8320 3818 8322 3825 8315
TIME...MOT...LOC 1827Z 220DEG 65KT 3811 8313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

GREIF
Special weather statement, Mar 23, 1:40 PM EST, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
240 PM EDT Wed Mar 23 2022

KYZ104-106-231915-
Elliott KY-Morgan KY-
240 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of central Morgan and
Elliott Counties through 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steele, or 7 miles northeast of West Liberty, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moon around 245 PM EDT.
  Sandy Hook and Isonville around 250 PM EDT.
  Culver, Newfoundland and Stark around 255 PM EDT.

Other locations in the path of this storm include Bruin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
and east central Kentucky.

&&

LAT...LON 3818 8305 3820 8304 3821 8301 3817 8298
      3817 8292 3811 8289 3809 8293 3805 8295
      3803 8300 3798 8302 3797 8300 3786 8319
      3799 8337 3823 8310
TIME...MOT...LOC 1839Z 225DEG 36KT 3800 8318

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Letcher

When
March 23, 1:49 PM EST
Where
Letcher County, 1.75 mi NNW of Linefork
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.043, -82.963

Thunderstorm wind gusts partially damaged the roofs of both a barn and a shed off of Ingram Creek Road near Linefork.

Thunderstorm Wind, Letcher

When
March 23, 2:00 PM EST
Where
Letcher County, 1.96 mi ENE of Deane
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.244, -82.739

A tree was blown down onto a home, briefly trapping the occupants inside. They were freed shortly after by emergency crews. No injuries were reported.

Thunderstorm Wind, Breathitt

When
March 23, 2:10 PM EST
Where
Breathitt County, 0.55 mi W of Quicksand
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.530, -83.360

Large tree limbs were blown down in near the Happy Church in the Quicksand community.

Thunderstorm Wind, Magoffin

When
March 23, 2:33 PM EST
Where
Magoffin County, 0.56 mi NNE of Fritz
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.707, -83.146

A tree was blown down on KY State Route 3337, 1.8 miles from KY-30.

Thunderstorm Wind, Pike

When
March 23, 2:52 PM EST
Where
Pike County, Huddy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.600, -82.280

Siding was partially removed from a residence by a thunderstorm wind gust.

Hail, Pike

When
March 23, 2:54 PM EST
Where
Pike County, Hardy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.620, -82.250

Quarter size hail occurred in Hardy.

Thunderstorm Wind, Knox

When
March 23, 4:51 PM EST
Where
Knox County, 1.08 mi S of Jarvis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.915, -83.903

A tree was blown down and onto a road near Jarvis, temporarily blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010443, 1010444, 1010447, 1010442, 1010446, 1010441, 1010445.